Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 110, NWS Jackson, MS

October 25, 2019Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 25, 2019, 2:00 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2019, 2:00 PM CDT (19:00 UTC)
Expired
Oct 25, 2019, 5:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

661 
WGUS54 KJAN 251900
FFWJAN
MSC035-073-252200-
/O.NEW.KJAN.FF.W.0110.191025T1900Z-191025T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
200 PM CDT Fri Oct 25 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Forrest County in southeastern Mississippi...
  Eastern Lamar County in southeastern Mississippi...

* Until 500 PM CDT.

* At 158 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen, especially across southeast Lamar 
  County. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, Petal, West Hattiesburg, Purvis, Lumberton, Mclaurin,
  Rawls Springs, Sunrise, Macedonia and Rock Hill.

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8951
      3143 8947 3143 8914 3091 8925 3091 8934

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 12:09 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 25, 12:09 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1209 PM CDT Fri Oct 25 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Not good flying weather expected through much of the TAF period.
Rain and some embedded storms will continue today and sub-VFR
ceilings and vis(most likely in the IFR to LIFR range) will also
prevail. Some storms in the east may bring gusty winds and the
threat for severe weather. Rain will continue tonight into
tomorrow, with clearing coming gradually from west to east
tomorrow afternoon. Until then, IFR to LIFR flight categories
should mostly prevail. Winds will be out of the south southeast
around 10-15kts with gusts up to 25kts. /28/

&&

.DISCUSSION...
It has been a rather busy morning with many ongoing changes.
Moderate rain continues to overspread the region this morning,
which is keeping temperatures into the mid 50s across the Highway
82 corridor to the lower to mid 60s from I-20 and south. Tropical
depression 17 was designated earlier this morning in the northwest
Gulf of Mexico. A warm front is located along the coast this
morning, with dewpoints south of this in the lower 70s along the
MS coast. As this low tracks to the north through the day, the
warm front is expected to move north as well. This will bring
lower 70s dewpoints into the southeast portion of the forecast
area initially later this afternoon, and into perhaps more of the
eastern part through the evening and overnight. Given decent shear
and helicity values, this won't be out of the question for strong
to severe storms to develop from around Lawrence County to Noxubee
County through this afternoon, but moreso tonight. The main risk
for this afternoon, which prompted Tornado Watch until 4pm, will
be in the Pine Belt/Southeast MS region. This is where the better
moisture and instability will reside with the northward moving
warm front. Hi-res guidance also indicates more robust cells in
this region later this afternoon. We have expanded locally a
slight risk for the southeast, but also for the eastern part of
the forecast area, mainly for later today into tonight.

The other story continues to be the continuous rain and flooding
potential. A Flash Flood Watch will continue into tomorrow
afternoon as any convective band will have a better potential for
heavier downpours through this time. PW values of 1.8-2.1 inches
will be common, especially across the southeast with the advancing
warm front, and it is possible to see a total of 3 to 5 inches
across the area.

Otherwise, clouds and rain will play havoc with temperatures
today. Updated graphics are being sent. /28/

Prior discussion below:

Today and tonight: Widespread rain, heavy at times along with
cooler than normal temperatures today and warmer than normal
temperatures tonight is expected through the period. There is
also a low chance of an isolated severe storm or two in the south
late this afternoon into tonight.

Early morning water vapor imagery/RAP analysis had a closed low
shifting east of the Oklahoma and Texas panhandles. This feature
will track along the Red river through tonight and help develop a
surface low over the western Gulf of Mexico that is progged to
move north nearly along the Mississippi river in our CWA tonight.
Ahead of this approaching system deep moisture is expected to
increase across our CWA in earnest leading to widespread rain
development which will become heavy at times. Overall, instability
will remain quite limited and a rumble of thunder will be hard to
come by in most areas. An exception will be in our southeast by
late afternoon into the early evening when there will be the
chance of a thunderstorm in an environment of increased wind shear
that may produce a damaging wind gust and/or a brief tornado.
Another exception to lack of thunder will be in our west and north
later this evening and over night as the surface low tracks north
across the area. The main threat for the period remains heavy
rainfall where three to five inches with locally heavier amounts
will be possible through Saturday. Some of the heavy rainfall may
come in a short amount of time and result in flash flooding. A
Flash Flood Watch has been expanded to include our whole CWA
through Saturday morning. Temperature forecast will remain tough
tonight as temperatures will cool in the west in the the wake of
the surface low and trailing cold front but temperatures will rise
after midnight in the east as WAA continues ahead of the cold
front. /22/

Saturday: Showers and a few storms will be ongoing Saturday morning
along the front, but it appears rain will already be winding down
for areas along and west of the MS River. There is increasing model
agreement in the front progressing through the area earlier in the
day, thus ending the higher rain and flash flooding threat earlier
as well. In fact, at this point the bulk of the rain should be east
of I-55 by noon and out of the area before sunset. With the front
exiting the area more quickly, this will likely keep the better risk
for strong storms to the east as well, as there will be less time
for destabilization in the warm sector.

Clouds will linger into Saturday evening, and with only modest cold
advection behind the front, low temperatures will still be near
normal for this time of year. Due to the light flow behind the front
and continued low dewpoint depressions, patchy fog will become
possible, particularly in areas that are able to clear out
overnight. Some of the fog could be locally dense.

Sunday through Thursday: Dry and seasonable conditions will prevail
behind the front into the early portion of next week. Unfortunately,
model guidance continues to be in poor agreement with the handling
of a large upper trough as it progresses across the CONUS next week.
The ECMWF has been the most consistent solution, so this forecast
will lean more in that direction. It indicates another period of
rain and storms possible late Tuesday through Wednesday. Again,
confidence is low during this time period, so the forecast will
likely evolve over the next few days. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  66  69  50 / 100  85  72  12
Meridian      67  68  75  52 / 100  91  90  31
Vicksburg     65  62  65  49 /  99  91  57   7
Hattiesburg   72  68  73  51 /  99  87  82  21
Natchez       69  61  64  48 /  97  88  49   6
Greenville    58  62  65  48 /  99  97  60   5
Greenwood     61  65  69  50 /  97  93  76  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Saturday afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch through Saturday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Saturday afternoon for ARZ074-075.

&&

28
Hazardous weather outlook, Oct 25, 11:07 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1107 AM CDT Fri Oct 25 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-053-059-060-261615-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Claiborne-Jefferson-Adams-
1107 AM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

Rainfall amounts of 3 to 5 inches with locally higher amounts
are anticipated across the area today into Saturday. Flash
flooding is expected, and some roads may be flooded and possibly
closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall leading to Flash flooding is expected to continue
Saturday morning before gradually tapering off from the west
Saturday afternoon as a cold front moves through the area. Some
roads may remain flooded and possibly closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ028>033-037-038-043>045-048>050-054-061-062-261615-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-Copiah-Franklin MS-
Lincoln-
1107 AM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Mainly Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

As a warm front and low pressure system move up and through the
area, there is potentially for isolated severe storms to develop.
The primary risk would be from damaging winds and a tornado cannot
be ruled out. The main time period would be later this evening
into tonight.

(https://www.weather.gov/images/jan/graphicast/2.png)

Rainfall amounts of 3 to 5 inches with locally higher amounts
are anticipated across the area today into Saturday. Flash
flooding is expected, and some roads may be flooded and possibly
closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall leading to Flash flooding is expected to continue
Saturday morning before gradually tapering off from the west
Saturday afternoon as a cold front moves through the area. Some
roads may remain flooded and possibly closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ039-046-051-052-055>058-063>066-072>074-261615-
Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1107 AM CDT Fri Oct 25 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today through Tonight

FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight

As a warm front and low pressure system move into the region,
there is potential for severe storms later this afternoon and
tonight. The primary risk would be damaging winds and a tornado is
possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Rainfall amounts of 3 to 5 inches with locally higher amounts
are anticipated across the area today into Saturday. Flash
flooding is expected, and some roads may be flooded and possibly
closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall leading to Flash flooding is expected to continue
Saturday morning before gradually tapering off from the west
Saturday afternoon as a cold front moves through the area. Some
roads may remain flooded and possibly closed.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:14 AM CDTSpecial Weather StatementJANScott, Simpson61 min
Oct 25, 8:32 AM CDTRiver Flood WarningJANNeshoba36 hr
Oct 25, 4:58 PM CDTFlash Flood WarningJANForrest, Lamar2 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.